North Dakota, 2004Damaging Wind in North Dakota, August 4, 2004
August 4, 2004 · NWS BIS · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 4, 3:00 PM CST, 25 minutes earlier.
Area forecast discussion, Aug 4, 3:00 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM CDT WED AUG 4 2004
.SHORT TERM...
LONG WAVE RIDGE WILL KEEP THE WEATHER DRY ACROSS WESTERN AND CENTRAL
NORTH DAKOTA OVERNIGHT AND THURSDAY MORNING. CURRENT LIGHT PRECIP
BAND OVER CENTRAL ND WILL CONTINUE TO DISSIPATE THROUGH THE EVENING
HOURS. BY THURSDAY EVENING THE RIDGE FLATTENS SOMEWHAT AND SHORTWAVE
ENERGY BEGINS TRAVERSING THE REGION. IN THE LOWER LAYERS A STRONG
LOW LEVEL JET DEVELOPS WITH MOISTURE AND WARM AIR ADVECTION. WITH
NORTH DAKOTA LYING AT THE NOSE OF THE JET WE EXPECT SOME NOCTURNAL
AND EARLY MORNING THUNDERSTORM ACTIVITY THURSDAY NIGHT AND FRIDAY
MORNING. AFTER A BREAK IN THE ACTION FRIDAY NIGHT...AN ADVANCING
COLD FRONT WILL BRING ANOTHER ROUND OF THUNDERSTORMS SATURDAY AND
SATURDAY NIGHT AS A SMALL BUT VIGOROUS MID LEVEL CLOSED LOW RAPIDLY
DIVES SOUTHEAST OUT OF WESTERN CANADA.
.LONG TERM...
THE CLOSED LOW THAT BEGINS IMPACTING THE REGION DURING THE SHORT
TERM WILL CONTINUE ITS EASTWARD TREK DURING THE EXTENDED FORECAST
PERIOD. THE 00Z AND 12Z GFS BOTH CONCUR THAT THIS FEATURE WILL COME
TO LIGHT...AND THE ECMWF IS ON MUCH THE SAME PAGE...WITH ITS
SOLUTION ONLY SLIGHTLY SLOWER AND FURTHER NORTH THAN THE GFS. WITH
THIS IN MIND...WE FEEL SOME SHOWERS MAY OCCUR IN THE DEEP LAYERED
CYCLONIC FLOW IN THE WAKE OF THE LOW SUNDAY INTO MONDAY...WITH TEMPS
ALSO TUMBLING CONSIDERING MODEL INSISTENCE OF H85 TEMPS DROPPING
INTO THE SINGLE DIGITS. SPEAKING OF TEMPS...WE FEEL THAT THE GFS
PROJECTION OF HIGHS IN THE 70S IS NOT ALL THAT FAR OFF...ALTHOUGH
ITS WORTH NOTING THAT THE ENSEMBLE MEAN IS WARMER THAN THE
OPERATIONAL GFS DURING THAT TIMEFRAME.
WHILE THE ENSEMBLE AND OPERATIONAL GUIDANCE SUGGESTS THAT THE UPPER
LEVEL RIDGE WILL EVENTUALLY AMPLIFY ENOUGH TO OUR WEST TO EASE THE
STEEP NORTHWESTERLY FLOW ALOFT...THERE IS QUESTION AS TO HOW FAST
THIS WILL OCCUR CONSIDERING HINTS OF ADDITIONAL ENERGY DIVING
SOUTHEASTWARD IN THE WAKE OF THE FIRST UPPER LOW. THUS IT MAY TAKE
UNTIL WEDNESDAY OR SO BEFORE NORMAL TEMPS ARE AGAIN IN THE OFFING.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
LEBLANG/SCHULTZ
Hazardous weather outlook, Aug 4, 3:30 AM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
430 AM CDT WED AUG 4 2004
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050929-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
430 AM CDT WED AUG 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Thunderstorm Wind, Hettinger
- When
- August 4, 3:25 PM CST to 3:27 PM CST
- Where
- Hettinger County, 6 mi E of New England
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.533, -102.717
Grain Auger blown over by the high winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Strong Wind in Ohio, August 4, 20041 death · $70,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, August 4, 2004$200,000 · F1 · 1 event
- Flash Flooding in Missouri, August 4, 2004$300,000 · 4 events
- Tornado in Pennsylvania, August 4, 2004$100,000 · F1 · 1 event
- Flash Flood and Damaging Wind in New Mexico, August 4, 2004$200,000 · 61 kt wind · 2 events
- Tornado in Pennsylvania, August 4, 2004$50,000 · F1 · 1 event
- Flash Flooding and Lightning Strike in Colorado, August 4 to 5, 20045 injured · 3 events
- Damaging Winds in Maryland, August 4, 2004$32,000 · 55 kt wind · 14 events
- Damaging Winds in Kentucky, August 4, 2004$42,000 · 50 kt wind · 5 events
- Damaging Wind in Kentucky, August 4, 2004$50,000 · 52 kt wind · 1 event
- Damaging Winds in Arkansas, August 4, 2004$37,000 · 50 kt wind · 3 events
- Damaging Wind in Nebraska, August 4, 2004$25,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418070.